My son is on 400 mg monthly injection of Abilify and doing well on it. I took him to a doctor’s care today because he has a pretty bad cough with a chest cold and they prescribed 20 mg prednisone for five days. The pharmacist said this should be fine but I failed to tell them why he’s on the Abilify they may have assumed it was for depression. Anyone have any experience with this? I’m concerned it may cause mania.
I was on both for a time, but at lower dosages I believe and non-injectable and for a longer term. As a rule I only disclose my diagnosis and psych meds on an as-needed basis to specialists, as I feel they tend to disregard what I believe to be relevant symptoms as delusions if they know my diagnosis. Psych knowledge of older doctors tend to be in stuck in the sixties in my opinion.
Anyway, I’ve found prednisone reactions to be fairly individualistic comparatively between family members with presumably similar genetic makeup, so I’m not sure there’s a hard and fast rule. I was less concerned with mania, but more with weight gain and puffiness that my mother had experienced, so I started an exercise program in hopes of counteracting these effects. To my surprise I lost weight and did quite well in them, and counterintuitively gained after discontinuing them about a year later. (BTW prednisone is not an anabolic steroid famous for abuse by bodybuilders and athletes)
Since then, I’ve also had short term prednisone treatment either by injection or pill form, and don’t recall notable side effects. But I’ve known a woman with MS who reported degrees of euphoria or well being with prednisone treatments, but this was easily manageable. Again prednisone is not an anabolic steroid of the sort that famously supposedly triggers “roid rage”, so I would tend to take the doctor at his word at such a dosage and short period. But of course your son’s mileage may vary.
“As a rule I only disclose my diagnosis and psych meds on an as-needed basis to specialists, as I feel they tend to disregard what I believe to be relevant symptoms as delusions if they know my diagnosis.”
Very good point!
Thanks for sharing your experience with it. I think we’ve opted to pass on him taking it, for now, and he agrees. If it was for something more severe than a chest cold it would be worth the risk. I know it’s just prednisone, and I do have a tendency to over think things, but I hate to even potentially disrupt his well-being.